P&T COMMUNITY
 
MediMedia Managed Markets
Our
Other
Journal
Managed Care magazine
Login / Register
Join Us  Facebook  Twitter  Linked In

News Categories

 

 

 

FDA Warns of Serious Skin Reactions With Anti-Seizure Drug Onfi (Clobazam)

Agency approves label changes (December 3)

The FDA is warning the public that the anti-seizure drug Onfi (clobazam, Lundbeck) can cause rare but serious skin reactions that can result in permanent harm and death. The agency has approved changes to the drug’s labeling and patient medication guide to describe the risk of these serious skin reactions.

Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering, or peeling of the skin, sores in the mouth, or hives. Health care professionals should discontinue the use of Onfi and should consider an alternate therapy at the first sign of rash, unless the rash is clearly not drug-related.

These rare but serious skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during treatment with Onfi. However, the likelihood of skin reactions is greater during the first 8 weeks of treatment or when Onfi is stopped and then re-started. All cases of SJS and TEN in the FDA case series have resulted in hospitalization; one case resulted in blindness; and one case resulted in death.

Onfi is a benzodiazepine medication used in combination with other drugs to treat seizures associated with a severe form of epilepsy called Lennox-Gastaut syndrome. Serious skin reactions have not generally been associated with other benzodiazepines.

Source: FDA; December 3, 2013.

More stories